Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 141, NWS Binghamton, NY

September 12, 20004 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 12, 2000, 4:45 PM EDT for 4 counties in New York. It was in force for 60 min. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 12, 2000, 4:45 PM EDT (20:45 UTC)
Expired
Sep 12, 2000, 5:45 PM EDT
In force
60 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Chemung County, NY, Cortland County, NY, Tioga County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 38 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 4:55 PM EDTThunderstorm Wind 60 ETrumansburg, NYTrees down. Power outages.
Sep 12, 5:10 PM EDTThunderstorm Wind 60 EIthaca, NYTrees down. Power outages.
Sep 12, 5:10 PM EDTThunderstorm Wind 60 EGroton, NYSeveral trees down.
Sep 12, 5:15 PM EDTThunderstorm Wind 60 ECayuga Hgts, NYTrees down. Power outages.
Sep 12, 5:15 PM EDTThunderstorm Wind 60 EEast Homer, NYTrees down.
Sep 12, 5:25 PM EDTThunderstorm Wind 60 EHorseheads, NYTrees down.
Sep 12, 5:30 PM EDTThunderstorm Wind 60 EMc Graw, NYWires down. Also wires down in Cortland. Power outages.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WUUS51 KBGM 122047
SVRBGM
NYC015-023-107-109-122145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
445 PM EDT TUE SEP 12 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TOMPKINS COUNTY IN CENTRAL NEW YORK.
  CORTLAND COUNTY IN CENTRAL NEW YORK.
  TIOGA COUNTY IN CENTRAL NEW YORK.
  CHEMUNG COUNTY IN CENTRAL NEW YORK.

* UNTIL 545 PM EDT.

* AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS...ALONG A LINE EXTENDING
  FROM GENOA TO BIG FLATS...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CAYUGA HEIGHTS AND GROTON AROUND 450 PM EDT.
  BREESPORT AND ITHACA AROUND 455 PM EDT.
  CORTLAND AND DANBY AROUND 500 PM EDT.
  BESEMER AND BROOKTONDALE AROUND 505 PM EDT.
  EAST HOMER AND MC GRAW AROUND 510 PM EDT.
  CAROLINE AND HARFORD AROUND 515 PM EDT.
  WEST CANDOR AROUND 520 PM EDT.
  CANDOR AND FREETOWN CORNERS AROUND 525 PM EDT.
  CATATONK AROUND 530 PM EDT.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS. STAY INDOORS AWAY FROM
WINDOWS.

$$

WALDSTREICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:30 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 12, 2:30 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT TUE SEP 12 2000

APPROACHING COLD FRONT CROSSES THE FA MAINLY BETWEEN 00Z AND 06Z
THIS EVENING. NOT ALOT GOING ON WITH THE FRONT PRECIP-WISE. SOME
PRECIP FIRING UP IN LAKE CONVERGENCE NEAR BUF...BUT EXPECT SOME MORE
DEVELOPMENT AS THE AFTERNOON WEARS ON. SHRA/TSRA SHOULD BE CONFINED
MAINLY TO THE EVENING HOURS ACROSS THE WESTERN ZONES AND TAPER OFF
AFTER MID ACROSS THE EAST.

HIGH PRESSURE AND DRIER AIR TAKE OVER FOR WED. PLENTY OF CU FORMED
ACROSS MI BY MID MORNING TODAY BEHIND THE FRONT...BUT HAD THINNED
CONSIDERABLY BY EARLY AFTN. WILL PROBABLY BE THE SAME AROUND HERE SO
DO NOT THINK THE CU WILL BE AROUND LONG ENOUGH TO CHANGE CURRENT
MOSTLY SUNNY FORECAST. ANY DIURNAL CU WILL DISSIPATE LEAVING MOSTLY
CLEAR SKIES FOR WED NIGHT.

THURSDAY...A BIT OF MODEL DIFFERENCE BRINGING THE NEXT SYSTEM EWD
WITH THE ETA A BIT FASTER THAN THE AVN. ETA BRINGS SOME PRECIP INTO
WRN ZONES LATER IN THE AFTN WHILE THE AVN BRINGS NO PRECIP UNTIL
THURSDAY NIGHT. WILL TREND TWD THE SLOWER SOLUTION AND KEEP POPS OUT
DURING THE DAY THURSDAY FOR NOW.

.BGM...NONE.

JL

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 4:18 PM EDTSevere Thunderstorm WarningBGMOnondaga57 min
Sep 12, 4:42 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida63 min
Sep 12, 5:44 PM EDTSevere Thunderstorm WarningBGMTioga61 min
Sep 12, 6:03 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland57 min
Sep 12, 6:48 PM EDTSevere Thunderstorm WarningBGMOtsego57 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.